PSYCHOTROPIC DRUGS Medical Assignment Help

Benzodiazepines

Benzodiazepines are commonly taken in cases of selfpoisoning, accounting for 40% of all drug overdosages in the UK. On their own they are remarkably safe but they potentiate the CNS-depressant effects of other drugs taken with them, such as barbiturates or ethanol. Benzodiazepines produce drowsiness, ataxia, dysarthria, nystagmus and sometimes coma. Mild hypotension and respiratory depression may occur. Most patients recover within 24 hours. Deaths from benzodiazepines alone are rare. Flumazenil, a benzodiazepine antagonist, is only useful for severe respiratory depression but the patient should be carefully monitored.

Antidepressants

Monoamine oxidase inhibitors

Self-poisoning with MAOIs is uncommon and has a lower toxicity than with tricyclic antidepressants. Symptoms do not usually develop for at least 12 hours after the overdose, when catecholamine levels in the tissues have risen. The clinical features include CNS overactivity, with agitation, hallucinations and muscle rigidity. Facial grimacing and writhing movements of the limbs and trunk may occur. There is usually dilatation of the pupils, tachycardia, a rising blood pressure and profuse sweating, although hypotension may occur. Muscle tone may be exaggerated and convulsions are common.

Hyperpyrexia also occurs

Gastric lavage is performed

Tricyclic antidepressants

Most of the features of self-poisoning with these agents are due to the anticholinergic effects of the drugs. Clinical features include a decrease in the level of consciousness, but deep coma does not usually occur. Convulsions, increased muscle tone, hyperreflexia and extensor plantar responses sometimes occur. The pupils are usually fixed and dilated and there may be ophthalmoplegia and gaze paralysis. Urinary retention may be present. Cardiovascular effects include hypotension and sinus tachycardia. More serious tachyarrhythmias and conduction defects are uncommon and are thought to be due to the quinidine- like action of these drugs. Ventricular arrhythmias are a cause of death in the first few hours following overdose.
If more than 15 tablets have been taken within 4 hours of admission or if the patient is unconscious, gastric lavage should be performed, followed by instillation of a single large dose of activated charcoal. Cardiac arrhythmias may need treatment but often this is not necessary. Anti-arrhythmic therapy is often not effective; correction of any accompanying acidosis and hypoxia is more important.
Most patients recover consciousness within 24 hours, while most cardiac abnormalities settle within 12 hours. Antidepressants such as mianserin produce only mild clinical effects, with drowsiness, hypotension and sinus tachycardia, which are less severe than with the tricyclic antidepressants.

Antipsychotics

Lithium

Self-poisoning with this agent usually occurs in patients on long-term maintenance therapy. It is sometimes accidental owing to:
IMPAIRMENT OF LITHIUM ELIMINATION BY THE KIDNEY, owing to the administration of a diuretic
OTHER FACTORS AFFECTING WATER AND ELECTROLYTE BALANCE, such as nausea, vomiting, diarrhoea or exposure to high temperatures In acute overdoses there is a delayed onset of symptoms of more than 12 hours due to the slow entry of lithium into the tissues.
Clinical features include nausea, vomiting, diarrhoea, coarse tremor, apathy and decreased consciousness. There may be restlessness and ataxia with increased muscle tone and rigidity. Electrolyte disturbances, such as hypokalaemia, occur with ECG changes. Acute renal failure is a rare complication. Coma is associated with a bad prognosis. Serum lithium concentrations correlate poorly with the severity of acute lithium poisoning but, nevertheless, levels in excess of 2 mmol litre'” can be fatal. Intravenous fluids are necessary to maintain a good urinary output. Forced diuresis should not be used but peritoneal or haemodialysis may be helpful in severe cases (when levels >5 mmol litre ” are detected).

Phenothiazine

Clinical features include hypotension, hypothermia, CNS and respiratory depression, arrhythmias and dyskinesia. The latter can be treated with benztropine 2 mg i.v.

CARDIORESPIRATORY DRUGS

These may be taken deliberately or sometimes accidentallyby the elderly, often when one tablet is mistaken  for another.

I3-Adrenoceptor blocking drugs

A small overdose of these drugs produces a bradycardia, but a large overdose can produce convulsions, hallucinations, coma, severe bradycardia, hypoglycaemia and hypotension. Atropine 0.6-1.2 mg i.v. is given. Glucagon in a bolus dose of 10 mg i.v. followed by an infusion of 3 mg hour-1 should be used for severe hypotension. This agent activates adenyl cyclase, promoting formation of cAMP, which is a direct ,a-stimulant of the heart. If this isunavailable, isoprenaline 2 mg diluted in 500 ml normal saline or 5% dextrose at a rate of 20-40 drops per minute should be given.

Digoxin

Self-poisoning with this agent is uncommon but chronic poisoning in patients on digoxin is frequent. Clinical features include nausea, vomiting and cardiac arrhythmias, such as heart block and various tachyarrhythmias, including ventricular tachycardia.
Treatment is supportive. Cardiac abnormalities are treated, and hypokalaemia should be corrected. Digoxin-specific antibody is available for life-threatening overdosage and can be used for severe digitoxin as well as digoxin poisoning.

Theophylline

Overdosage causes vormtmg, restlessness, agitation, tachycardia and dilated pupils. Convulsions, arrhythmias, gastric haemorrhage and hypokalaemia are seen in severecases. Gastric lavage is performed and activated charcoal given with intravenous diazepam to control convulsions.

Other

Self-poisoning by cardiorespiratory drugs is becoming more frequent. Overdosage results in an exaggerated pharmacological effect and treatment should be aimed at counteracting this, e.g. an overdose of salbutamol is treated with a ,a-blocker.

Posted by: brianna

Share This